Alert archive / California / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 1, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this severe thunderstorm warning at Aug 16, 2020, 2:41 AM PDT for 7 counties in California. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2020, 2:41 AM PDT (09:41 UTC)
- Expired
- Aug 16, 2020, 4:15 AM PDT
- In force
- 94 min
- Issued by
- NWS San Francisco Bay Area, CA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Alameda County, CA, City and County of San Francisco, CA, Monterey County, CA, San Benito County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA
The radar
The San Francisco radar (KMUX), 11 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 9.7 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3824 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
683
WUUS56 KMTR 160941
SVRMTR
CAC001-053-069-075-081-085-087-161115-
/O.NEW.KMTR.SV.W.0001.200816T0941Z-200816T1115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Francisco CA
241 AM PDT Sun Aug 16 2020
The National Weather Service in The San Francisco Bay Area has issued
a
* Severe Thunderstorm Warning for...
Alameda County in northern California...
San Mateo County in northern California...
Santa Cruz County in northern California...
San Francisco County in northern California...
Northwestern San Benito County in central California...
Santa Clara County in northern California...
Western Monterey County in central California...
* Until 415 AM PDT.
* At 239 AM PDT, several severe thunderstorms were located along a
line extending from 52 miles southwest of Half Moon Bay to near
Soledad, moving north at 40 to 50 mph.
HAZARD...Erratic outflow wind gusts up to 60mph. Frequent
lightning.
SOURCE...Public.
IMPACT...Expect damage to roofs, siding, and trees. Wildfires may
start in remote areas due to the lightning.
* Locations impacted include...
San Jose, San Francisco, Oakland, Fremont, Salinas, Hayward,
Sunnyvale, Santa Clara, Daly City, San Mateo, San Leandro,
Livermore, Redwood City, Mountain View, Alameda, San Ramon,
Pleasanton, Union City, Milpitas and Palo Alto.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Potentially damaging winds and continuous cloud to ground lightning
is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3587 12142 3630 12198 3663 12204 3669 12187
3680 12185 3693 12193 3694 12216 3724 12250
3752 12261 3777 12261 3785 12278 3771 12292
3772 12294 3786 12279 3772 12156 3754 12156
3739 12141 3725 12146 3715 12140 3716 12126
TIME...MOT...LOC 0939Z 177DEG 46KT 3700 12319 3648 12128
HAIL...<.75IN
WIND...60MPH
$$
DRP1 follow-up statement
658
WWUS56 KMTR 161043
SVSMTR
Severe Weather Statement
National Weather Service San Francisco CA
343 AM PDT Sun Aug 16 2020
CAC001-053-069-075-081-085-087-161115-
/O.CON.KMTR.SV.W.0001.000000T0000Z-200816T1115Z/
Alameda CA-San Mateo CA-Santa Cruz CA-San Francisco CA-San Benito CA-
Santa Clara CA-Monterey CA-
343 AM PDT Sun Aug 16 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM PDT
FOR ALAMEDA...SAN MATEO...SANTA CRUZ...SAN FRANCISCO...NORTHWESTERN
SAN BENITO...SANTA CLARA AND WESTERN MONTEREY COUNTIES...
At 342 AM PDT, severe thunderstorms were located along a line
extending from 31 miles southwest of Point Reyes Station to 17 miles
southwest of Patterson, moving north at 55 mph.
HAZARD...Erratic outflow wind gusts up to 60mph. Frequent lightning.
SOURCE...Public and Doppler Radar.
IMPACT...Expect damage to roofs, siding, and trees. Wildfires may
start in remote areas due to the lightning.
Locations impacted include...
San Jose, San Francisco, Oakland, Fremont, Salinas, Hayward,
Sunnyvale, Santa Clara, Daly City, San Mateo, San Leandro, Livermore,
Redwood City, Mountain View, Alameda, San Ramon, Pleasanton, Union
City, Milpitas and Palo Alto.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3587 12142 3630 12198 3663 12204 3669 12187
3680 12185 3693 12193 3694 12216 3724 12250
3752 12261 3777 12261 3785 12278 3771 12292
3772 12294 3786 12279 3772 12156 3754 12156
3739 12141 3725 12146 3715 12140 3716 12126
TIME...MOT...LOC 1042Z 177DEG 46KT 3779 12325 3727 12133
HAIL...<.75IN
WIND...60MPH
$$
DRPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 10:56 PM PDT, 3 hours 45 minutes earlier.
Area forecast discussion, Aug 15, 10:56 PM PDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1056 PM PDT Sat Aug 15 2020
.SYNOPSIS...Hot temperatures and thunderstorm chances continue
tonight into Sunday. Any thunderstorms will end by Sunday
afternoon but hot weather continues into next week with little
relief through midweek.
&&
.DISCUSSION...as of 9:15 PM PDT Saturday...Active weather
continues at this hour with most of the activity remaining just
east of our area. With that being said models continue to suggest
the possibility of thunderstorm development overnight with
moisture streaming in from the south and moderate instability over
the region. We are currently monitoring a patch of clouds located
just off the Southern California coast that is gradually making
its way northward toward Santa Barbara. Models suggest this area
of moisture will continue northward across the Monterey and San
Francisco Bay Area overnight into Sunday morning. The trajectory
of the moisture coupled with the instability over the region has
the potential to trigger thunderstorms and dry lightning over our
area. This may result in additional fire starts overnight. As a
result the Red Flag Warning remains in effect.
The only significant change that was made to the forecast this
evening was the extension of the Heat Advisories through tonight
and Sunday. Overnight temperatures will provide limited and
short-lived relief with lows only expected to drop into the 60s
in the valleys and 70s and 80s in the hills and mountains.
Temperatures are forecast to ramp up rapidly once again on Sunday.
While temperatures will be slightly cooler than what we saw
today, the prolonged duration of this record breaking event will
increase the potential for heat related illnesses, particularly
among vulnerable populations.
A list of todays records is located in the Climate section below.
From previous discussion...Two main items of focus for the
current forecast:
1) Red Flag Warning and thunderstorms: Fire weather watches have
been upgraded to Red Flag Warnings. About 36 hours ago the models
started picking up on a monsoon push for today into Sunday. This
morning after 7 am the first lightning strikes occurred over Santa
Barbara county. This initial shortwave has kept most of the
convection over San Luis Obispo county but several strikes and
t-storms have made it into extreme southern Monterey county with
some action now shifting into Kings county. There are numerous
confirmed small fires in southern Monterey county and into San
Luis Obispo county and now one near Avenal. Even though the
storms are creating some rain drops the fuels are so dry there
is a high ignition efficiency. As always t-storm forecasts remain
difficult around the Bay Area for summertime events. In the short
term the Red Flag Warning is focused on Monterey and San Benito
counties. Expect more activity across this region through this
evening.
Earlier model runs showed good agreement that a second round of
activity would fire somewhere between the Santa Cruz mtns and Mt
Hamilton after dark tonight and then shift northward overnight.
The more recent runs of the hrrr/rap/nam have changed slightly.
However rather than chasing models decided to keep the forecast
idea the same. The 12z gfs seems to capture a shortwave currently
near the CA/Mexico border and rotate it northward overnight. The
18z gfs and short terms mesoscale models now show the better
chances for convection by morning somewhere around Pt Reyes and up
into Sonoma/Napa. Will continue to monitor short term convective
trends closely this evening and overnight. Main concern will be
any new ignitions. Any storms should end by midday Sunday across
the Bay Area and shift northward by Sunday afternoon. Must be
stated that most areas will not seeing thunder and lightning but
any new ignitions will be problematic.
2) Heat: Hot temps continue this afternoon with record high temps
falling once again. No changes to inland excessive heat warning
which goes through Weds evening. Heat Advisories remain in effect
around the Bay through 9 pm this evening. Idea remains that we
will do targeted advisories for those locations closer to the
water based upon what is reported for highs today. But either way
it will be another hot day on Sunday with record or near record
warmth. Not much time spent analyzing the long range but ecmwf
still showing a strong ridge at least through midweek.
&&
.AVIATION....as of 10:50 PM PDT Saturday...Models suggesting an
increase in mid level moisture coming from the south tonight.
Lightning strikes have been observed in a mass of clouds off Point
Conception. Cannot rule out the possibility of an isolated strike
somewhere in the area through Sunday morning as these clouds move
north. Midlevel moisture decreases Sunday morning but another
slug of mid level moisture may arrive Sunday evening. Some early
morning low clouds possible near the Big Sur and MRY Bay coast.
Vicinity of KSFO...VFR with increasing mid level clouds after
12Z. Bases 12000 ft or higher. Isolated thunderstorms are a
possibility Sunday morning when the midlevel moisture will be at
its highest.
SFO Bridge Approach...Similar to KSFO.
Monterey Bay Terminals...VFR with increasing mid level clouds
after 03Z. Isolated thunderstorms are possible overnight when the
mid level moisture is at its peak. Also a possibility of low
clouds over the bay which may impact MRY between 12Z and 15Z but
confidence is low.
&&
.CLIMATE...
RECORD HIGH TEMPERATURES SATURDAY, AUGUST 15, 2020
LOCATION HIGH PREVIOUS RECORD
-----------------------------------------------------------------
SANTA ROSA 103 TIED 103 IN 2019
NAPA 103 102 IN 1906
LIVERMORE 108 TIED 108 IN 1967
SFO AIRPORT 94 TIED 94 IN 2019
REDWOOD CITY 100 TIED 100 IN 2019
OAKLAND DOWNTOWN 93 TIED 93 IN 2015
GILROY 108 104 IN 2019
MONTEREY 91 90 IN 2015
Record High Temperatures for Sunday.
August 16
------------------------------------------------------
Santa Rosa 100 in 2019
Kentfield 101 in 2015
Napa 104 in 2015
Richmond 94 in 2015
Livermore 105 in 1951
San Francisco 90 in 2015
SFO 90 in 2015
Redwood City 101 in 2015
Half Moon Bay 72 in 2015
Oakland Dtown 92 in 2015
San Jose 97 in 2015
Gilroy 107 in 2019
Santa Cruz 94 in 1983
Salinas 94 in 1933
Monterey 83 in 2015
King City 103 in 2015
&&
.MARINE...as of 10:54 PM PDT Saturday...Monsoonal moisture
wrapping around an upper high over the southwest will bring a
slight chance of thunderstorms tonight and Sunday morning. Light
west to northwest winds will continue over the coastal waters
through the weekend. Northwest winds will increase early next
week as high pressure builds off the California coast. Mixed seas
will persist with a short period northwest swell and a couple of
longer period southerly swells.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tngt...Excessive Heat Warning...CAZ507-510-511-513-516>518
Red Flag Warning...CAZ516>518-528-530
Red Flag Warning...CAZ006-505>513-529
Heat Advisory...CAZ006-506-508-512-528>530
&&
PUBLIC FORECAST: CW
AVIATION: W Pi
MARINE: W Pi
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaIn the hours before
Special weather statement, Aug 16, 1:42 AM PDT, 59 minutes before
Special Weather Statement
National Weather Service San Francisco CA
142 AM PDT Sun Aug 16 2020
CAZ509-512-516>518-528>530-161015-
Northern Salinas Valley/Hollister Valley and Carmel Valley CA-
Mountains Of San Benito County And Interior Monterey County Including
Pinnacles National Park CA-San Francisco Peninsula Coast CA-
Southern Monterey Bay and Big Sur Coast CA-Santa Cruz Mountains CA-
Santa Lucia Mountains and Los Padres National Forest CA-
Southern Salinas Valley/Arroyo Seco and Lake San Antonio CA-
Northern Monterey Bay CA-
142 AM PDT Sun Aug 16 2020
...A LINE OF THUNDERSTORMS WILL LEAD TO FREQUENT LIGHTNING WHICH MAY
LEAD TO WILDFIRES...
At 140 AM PDT, doppler radar and trained weather spotters reported
strong thunderstorms along a line extending from 46 miles west of
Del Monte Forest to 6 miles south of Gorda. Movement was north at 40
mph. Expect these thunderstorms to move across the areas of Big
Sur, Monterey Peninsula, Santa Cruz, and Santa Cruz mountains over
the next two hours.
The main threat is frequent lightning from this line of
thunderstorms. This lightning may ignite wildfires where it strikes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3579 12146 3583 12152 3611 12174 3629 12199
3660 12207 3670 12199 3671 12190 3681 12188
3689 12195 3688 12208 3697 12228 3716 12248
3729 12249 3728 12248 3696 12163 3689 12158
3692 12154 3681 12126 3579 12135
TIME...MOT...LOC 0840Z 180DEG 37KT 3634 12273 3584 12144
DRPThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 12:29 AM PDT | Special Marine Warning | MTR | 31 min | |
| Aug 16, 12:53 AM PDT | Special Marine Warning | MTR | 52 min | |
| Aug 16, 12:59 AM PDT | Special Marine Warning | MTR | 46 min | |
| Aug 16, 1:42 AM PDT | Special Weather Statement | MTR | Monterey, Santa Cruz | 93 min |
| Aug 16, 1:43 AM PDT | Special Marine Warning | MTR | 47 min | |
| Aug 16, 1:46 AM PDT | Special Marine Warning | MTR | 29 min | |
| Aug 16, 2:02 AM PDT | Special Marine Warning | MTR | 43 min | |
| Aug 16, 2:10 AM PDT | Special Marine Warning | MTR | 2 hr | |
| Aug 16, 2:18 AM PDT | Small Craft Advisory | MTR | 5 days | |
| Aug 16, 2:55 AM PDT | Special Marine Warning | MTR | 2 hr | |
| Aug 16, 3:55 AM PDT | Severe Thunderstorm Warning | MTR | Alameda, Contra Costa, Marin, Monterey, Napa, City and County of San Francisco and 4 more | 80 min |
| Aug 16, 4:25 AM PDT | Special Marine Warning | MTR | 35 min | |
| Aug 16, 5:04 AM PDT | Special Marine Warning | MTR | 56 min | |
| Aug 16, 5:14 AM PDT | Severe Thunderstorm Warning | MTR | Alameda, Contra Costa, Marin, Napa, City and County of San Francisco, San Mateo and 3 more | 91 min |
| Aug 16, 6:10 AM PDT | Special Marine Warning | MTR | 2 hr | |
| Aug 16, 6:37 AM PDT | Severe Thunderstorm Warning | MTR | Alameda, Contra Costa, Marin, Monterey, Napa, City and County of San Francisco and 4 more | 83 min |
| Aug 16, 8:07 AM PDT | Special Weather Statement | MTR | Alameda, Contra Costa, Marin, Napa, San Mateo, Santa Clara and 2 more | 38 min |
| Aug 16, 8:41 AM PDT | Special Weather Statement | MTR | Alameda, Contra Costa, Marin, Napa, San Mateo, Sonoma | 49 min |
| Aug 16, 2:04 PM PDT | Small Craft Advisory | MTR | 6 days |
Nearby
Severe Thunderstorm Warnings in California, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.